This case report demonstrates the development of peripheral neuropathy potentially caused by DM and/or linezolid treatment, and its resolution following early detection and appropriate management. The global burden of DM is increasing, and DM has been associated with a three-fold increased risk of developing tuberculosis disease . With increasing use of linezolid for XDR-TB, the management of peripheral neuropathy in settings with a high prevalence of drug-resistant TB is likely to be a frequent occurrence. The improvement in motor and sensory neuropathy following cessation of linezolid in our patient is encouraging. Linezolid is emerging as an important anti-TB drug in the management of MDR-TB with or without associated resistance to injectable agents or fluoroquinolones.
Our patient had been treated for type 1 DM with insulin injections for 5 years, however, his follow-up had been irregular due to limited availability of an endocrinologist and a lack of reliable laboratory facilities close to his home. Although DM-related neuropathy is not usually seen until a number of decades following the diagnosis of DM, poor glycaemic control may have accelerated the contribution of DM to neuropathy in this boy. Several mechanisms of diabetic neuropathy have been postulated. Chronic hyperglycaemia  with lack of insulin and C-peptide seem to be triggers. This can lead to activation of the polyol pathway and protein kinase C, with increased advanced glycosylation end products and subsequent activation of transcription factor- κβ. This can lead in turn to pro-inflammatory gene expression, functional deficits of nitric oxide, and alterations in endothelial derived relaxing factor, which can result in microvascular reactivity and structural microangiopathy. These pathological processes culminate in axonal atrophy with progressive demyelination, and neuronal apoptosis with decreased fibre regeneration. It is also possible that endoplasmic reticulum stress might contribute to diabetic peripheral neuropathy .
A systematic review and meta analysis  that looked into 23 studies conducted in 14 countries comprising 507 patients reported a combined proportion of 29.92% for neuropathy in DRTB patients treated with linezolid. The incidence of neuropathy leading to permanent discontinuation of linezolid showed no significance upon dose comparisons (≤600 mg vs >600 mg).
A retrospective review  of 16 patients with MDR TB (including 10 XDR-TB) patients in New York revealed that seven of them developed neuropathy (peripheral and/or optic). Discontinuation of linezolid was required in three patients. While optic neuropathy resolved in one patient with discontinuation of linezolid, none of the patients with peripheral neuropathy had resolution despite stopping the drug.
A retrospective review  of seven children on linezolid-containing regimens for DR-TB in South Africa showed that neuropathy occurred in one child, who was coinfected with HIV, after 24 months of linezolid therapy. However, she was continued on linezolid at a reduced dosage and the dose of pyridoxine was increased. Her symptoms (burning sensation in soles of feet) subsided without any sensory deficit.
Rho PJ et al. reported an elderly patient with well controlled diabetes who underwent total knee arthroplasty and was subsequently treated for a chronic infection, who suffered peripheral neuropathy after 10 months of linezolid therapy. Features of neuropathy resolved after stopping linezolid . Reversal of linezolid induced neuropathy after drug cessation has previously been reported in an adult treated for DRTB . To the best of our knowledge, there have not been any case reports highlighting the occurrence of peripheral neuropathy in a child with diabetes on long-term treatment with linezolid.
Our patient had received linezolid for 8 months prior to developing features of peripheral neuropathy. When used for this duration, linezolid can act on mitochondrial DNA and affect protein synthesis. This can result in respiratory chain dysfunction. In animal experiments, linezolid induces a dose- and time-dependent decrease in the activity of respiratory chain complexes containing mtDNA-encoded subunits with a decreased amount of protein of these complexes. The amount of mtDNA remains normal . Peripheral neuropathy usually begins in the lower limbs and is usually of sensory-motor axonal type. Common symptoms include pain, numbness, tingling, burning, and allodynia, usually occurring in a glove- and stocking-like distribution. While optic neuritis due to linezolid has been shown to be reversible in many instances, reversibility of peripheral neuropathy has been described as limited. In addition, our patient had a transient haematological abnormality (thrombocytopenia) not requiring intervention. As is evident from other case reports, this discordance of haematological and neurological abnormalities due to linezolid is well recognized [12,13,14]. Haematological and neurological side effects are less common in children than in adults. This difference may partly be accounted for by a reduced susceptibility of children to mitochondrial toxicity and a less frequent need for long-term treatments .
Our patient also received ethambutol due to evidence of susceptibility in the DST result; this drug has also been reported to cause peripheral neuropathy rarely . Peripheral neuropathy has also been mentioned as a rare but possible adverse effect of two other drugs he received: cycloserine  and prothionamide .
In addition to the potential for adverse events, TB and DM can be a challenging combination to treat. DM can inhibit the host immune response to M. tuberculosis by decreasing T lymphocyte and neutrophil counts, decreasing Th1 cytokine response, and inhibiting macrophage function. In addition, TB, and some anti-TB drugs, can worsen glycaemic control, making complications like neuropathy more likely and diabetic management difficult [19, 20]. Enhanced glucose control is more effective at preventing neuropathy in patients with type 1 than in those with type 2 DM . A well-coordinated multi-disciplinary approach is necessary to optimally manage the two conditions. The link between DM and TB and the implementation of the collaborative framework for care and control have the potential to stimulate and strengthen the scale-up of non-communicable disease care and prevention programmes, which may help in reducing not only the global burden of DM but also that of TB .